Skip to content
News

Panic In Katsina As 64 Students Hospitalised After Taking Drugs

Key Takeaways

  • At least 64 students of Government Science Secondary School, Batagarawa, Katsina State, were hospitalised after developing adverse reactions following medication to prevent and treat bilharzia.
  • Ahmadi Rimi General Hospital Medical Director Dr Auwal Sani said some students arrived unconscious but were responding well to treatment.
  • Katsina Education Commissioner Yusuf Sulaiman Jibia said all affected students had recovered, arrangements were underway for their return to school, and government would investigate the incident.

At least 64 students of Government Science Secondary School, Batagarawa, in Katsina State, have been taken to hospital after developing adverse reactions following the administration of drugs meant to prevent and treat bilharzia, Naija News learnt.

Some of the students, according to Daily Post, reportedly experienced vomiting, stomach pain and dizziness, while others were said to have arrived at the hospitals unconscious.

The affected students were rushed to Ahmadi Rimi General Hospital and Turai Yar’Adua Maternal and Child Hospital in Katsina, sparking fears among parents and members of the school community.

However, the Medical Director of Ahmadi Rimi General Hospital, Dr Auwal Sani, said some of the students were unconscious when they arrived but were responding well to treatment.

Sani explained that the students had received the medication after their heights were measured to determine the appropriate dosage.

The Katsina State Commissioner for Basic and Secondary Education, Yusuf Sulaiman Jibia, also confirmed the incident during a telephone conversation.

According to him, all the affected students had recovered, while arrangements were being made for them to return to school.

“The affected students have fully recovered, and we are making arrangements for their return to school,” Jibia said.

The commissioner explained that the drug administration exercise was organised by the Primary Health Care Authorities in collaboration with Batagarawa Local Government Area.

He urged parents and residents not to panic, assuring them that the state government would investigate the incident to determine what went wrong.

Jibia added that arrangements had also been made to provide food for the students before they returned to school.

As of the time of filing this report, authorities had yet to establish the exact cause of the reactions or release the findings of an investigation.

It was also unclear whether the incident was linked to the medication itself, dosage-related issues or other factors.

Bilharzia, also known as schistosomiasis, is a disease caused by parasitic worms. Preventive drug campaigns are often conducted in affected communities to reduce the spread of the disease and protect people at risk.

The outcome of the planned investigation is expected to help establish the circumstances surrounding the incident.

Join the conversation

Comments

Want to discuss? Please read our Commenting Policy first.